Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 301, NWS Atlanta, GA

August 23, 2019Emanuel County, Treutlen County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 23, 2019, 8:15 PM EDT for Emanuel County, Treutlen County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2019, 8:15 PM EDT (00:15 UTC)
Expired
Aug 23, 2019, 8:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emanuel County, GA, Treutlen County, GA

The radar

The Robins AFB radar (KJGX), 80 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS52 KFFC 240015
SVRFFC
GAC107-283-240045-
/O.NEW.KFFC.SV.W.0301.190824T0015Z-190824T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
815 PM EDT Fri Aug 23 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Emanuel County in east central Georgia...
  Treutlen County in east central Georgia...

* Until 845 PM EDT.

* At 814 PM EDT, a severe thunderstorm was located near Norristown,
  or 7 miles north of Soperton, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Soperton, Adrian, Nunez, Norristown Junction, Covena, Blackville,
  Norristown, Zaidee and Gillis Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3237 8238 3235 8262 3252 8264 3252 8260
      3253 8259 3253 8256 3256 8259 3257 8259
      3263 8251 3251 8231
TIME...MOT...LOC 0014Z 261DEG 10KT 3248 8254 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
343 
WWUS52 KFFC 240038
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
838 PM EDT Fri Aug 23 2019

GAC107-283-240047-
/O.EXP.KFFC.SV.W.0301.000000T0000Z-190824T0045Z/
Emanuel GA-Treutlen GA-
838 PM EDT Fri Aug 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EMANUEL AND
TREUTLEN COUNTIES WILL EXPIRE AT 845 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3237 8238 3235 8262 3252 8264 3252 8260
      3253 8259 3253 8256 3256 8259 3257 8259
      3263 8251 3251 8231
TIME...MOT...LOC 0037Z 261DEG 10KT 3249 8247 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:00 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 23, 8:00 PM EDT, 15 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
800 PM EDT Fri Aug 23 2019

...00Z Aviation Forecast Discussion...

.SHORT TERM /Tonight through Saturday Night/...

Weak frontal boundary continues to sag south across far northern GA
this afternoon. The front will move slowly southward overnight, and
should stall across central portions of the CWFA overnight or into
tomorrow. In the mid levels, mostly zonal flow will allow several
pieces of shortwave energy to move quickly east within the flow,
interacting with the stalled boundary.

Scattered to numerous showers and thunderstorms are anticipated for
the next two days. Widespread severe weather is not anticipated, but
a few stronger storms or an isolated severe storm will be possible.
Gusty winds and frequent lightning will be possible with the
stronger storms. In addition, PWATs of 2"+ with BL winds of less than
15kt will allow for slow moving heavy rainers.

NListemaa

.LONG TERM /Sunday through Friday/...

To start the new week, a potential tropical low pressure system,
currently Invest 98L with a 70% chance of development over the next
48 hours, will be making its way northward off the southeastern
Atlantic coastline. At the same time, a strong surface high
pressure will be over Maine/New Brunswick and moving eastward. The
high to the NNE and the low to the ESE will form a pressure
gradient with northeasterly winds against the lee side of the
Appalachian Mnts, causing cold air damming and forcing a wedge
front to push through most of the forecast area and replace the
prepositioned stationary front. This will be our best chance of
breaking our current streak of 28 days of temperatures at or above
70 for Atlanta, barring any strong outflows later today. This is
the 13th longest streak of its kind on record going back to 1978.

With the continuing fetch of warm moist air moving overhead from the
Gulf. PWATs around and over 2" are expected through the beginning of
next week. Combined with the extra forcing from the frontal boundary
should create likely rain chances with scattered convective
showers and thunderstorms until the front begins to lift on
Tuesday.

Afterwards, a mid-level trough will sweep across the southeastern
CONUS, returning the forecast area to conditions we've known and
'loved' over the past several weeks. The southwesterly mid-level
flow will continue to bring Gulf moisture into the region,
continuing at least scattered showers and thunderstorms through at
least Wednesday. High pressure is then expected to follow by
Thursday and Friday with at least slight chances for showers and
thunderstorms. It's currently unclear exactly how much drier air
will filter into the forecast area with this next weather pattern
as things diverge within the model guidance, however, as the time
frame gets closer and other synoptic features come and go we
should get a better feel if a break from the rains can be
expected.

Thiem

&&

.AVIATION...
00Z Update...

Best convective coverage continues to shift into the eastern and
southern portions of the forecast area. Expecting mainly isolated
convection over the area otherwise through the overnight period
before coverage increases once again by late morning through
tomorrow evening. Mainly VFR conditions expected outside of areas of
convection. Local to scattered areas of MVFR or lower visibilities
are likely 06Z-14Z, however, KAHN and KMCN are the only TAF sites
where impacts are expected at this time. Will see MVFR ceilings
developing and spreading across the area from the east after 00Z
tomorrow evening. Winds will be light southwest to northwest,
becoming northeast to east 4-8kt after 12-15Z.

//ATL Confidence...00Z Update...

Medium to high confidence all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  68  79 /  60  70  60  50
Atlanta         75  89  71  81 /  60  70  60  60
Blairsville     66  81  64  74 /  50  70  60  50
Cartersville    71  89  70  83 /  60  70  50  60
Columbus        75  90  74  87 /  60  60  60  80
Gainesville     72  85  67  79 /  60  70  60  50
Macon           74  91  72  85 /  50  60  60  70
Rome            71  89  70  84 /  50  70  50  70
Peachtree City  73  90  71  83 /  60  70  60  70
Vidalia         74  92  74  89 /  30  60  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Thiem
AVIATION...NListemaa
Hazardous weather outlook, Aug 23, 11:51 AM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1151 AM EDT Fri Aug 23 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1151 AM EDT Fri Aug 23 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across much of north and
central Georgia this afternoon into tonight. A few storms could be
strong to severe with gusty winds, frequent lightning and locally
heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to marginally severe
with gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Local storm report, Aug 23, 6:27 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 N ADAIRSVILLE         34.38N  84.94W
08/23/2019                   BARTOW             GA   EMERGENCY MNGR

            MULTIPLE POWERLINES DOWN AND A TREE DOWN NEAR THE
            INTERSECTION OF OLD DIXIE HWY AND WOODY RD.

&&

EVENT NUMBER FFC1900697

LUSK
Local storm report, Aug 23, 6:45 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     2 NNE ADAIRSVILLE       34.39N  84.92W
08/23/2019                   BARTOW             GA   EMERGENCY MNGR

            TREE REPORTED DOWN ACROSS OUTER LANE OF I-75 NORTH OF
            EXIT 306.

&&

EVENT NUMBER FFC1900698

LUSK
Special weather statement, Aug 23, 7:30 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
730 PM EDT Fri Aug 23 2019

GAZ085-240015-
Johnson GA-
730 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY UNTIL 815
PM EDT...

At 729 PM EDT...a strong thunderstorm was near Spann, or near
Wrightsville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Wrightsville, Kite, New Home, Meeks, Spann and Donovan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3269 8250 3268 8250 3259 8257 3258 8259
      3256 8259 3255 8260 3258 8267 3261 8267
      3265 8276 3278 8272 3280 8255 3273 8246
TIME...MOT...LOC 2329Z 195DEG 2KT 3266 8265

WIND...40MPH
Special weather statement, Aug 23, 7:32 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
732 PM EDT Fri Aug 23 2019

GAZ049-050-060-240000-
Morgan GA-Putnam GA-Greene GA-
732 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
NORTHEASTERN PUTNAM AND SOUTHERN GREENE COUNTIES UNTIL 800 PM EDT...

At 732 PM EDT...a strong thunderstorm was over Parks Mill, or 8 miles
southwest of Greensboro...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greensboro, White Plains, Siloam, Phoenix, Reynolds at Lake Oconee,
Liberty, Rock Eagle 4-H Center, Veazey, Parks Mill, Carey, Swords and
Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3335 8316 3339 8344 3355 8335 3361 8299
      3360 8299 3358 8301 3349 8298
TIME...MOT...LOC 2332Z 270DEG 16KT 3347 8327

HAIL...0.75IN
WIND...50MPH
Local storm report, Aug 23, 7:45 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 PM EDT FRI AUG 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     LIGHTNING        3 ESE PLAINVILLE        34.40N  84.98W
08/23/2019                   GORDON             GA   EMERGENCY MNGR

            STRUCTURE FIRE DUE TO LIGHTNING NEAR THE INTERSECTION
            OF WOODY RD SW AND SEABOLT RD.

&&

EVENT NUMBER FFC1900699

LUSK
Special weather statement, Aug 23, 7:45 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
745 PM EDT Fri Aug 23 2019

GAZ062-074>076-240015-
Jefferson GA-Washington GA-Glascock GA-Warren GA-
745 PM EDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...EASTERN WASHINGTON...
GLASCOCK AND SOUTHEASTERN WARREN COUNTIES UNTIL 815 PM EDT...

At 745 PM EDT...a line of strong thunderstorms was along a line
extending from near Bastonville to near Wrens to near Moxley...and
moving northeast at 15 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Louisville, Gibson, Wrens, Wadley, Davisboro, Harrison, Stapleton,
Bartow, Avera, Mitchell, Riddleville, Edge Hill, Edgehill, Downs,
Grange, Stapletons Crossroads, Pringle, Matthews, Moxley and
Agricola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3307 8229 3293 8227 3284 8231 3282 8236
      3280 8250 3282 8253 3282 8256 3279 8265
      3280 8269 3278 8273 3299 8274 3331 8271
      3343 8256 3335 8255 3334 8245 3331 8240
      3331 8234 3327 8226 3323 8223
TIME...MOT...LOC 2345Z 238DEG 13KT 3330 8258 3315 8242 3295 8244

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:25 PM EDTSpecial Weather StatementFFCJefferson65 min
Aug 23, 8:37 PM EDTSpecial Weather StatementFFCBaldwin23 min
Aug 23, 9:30 PM EDTFlash Flood WarningFFCGlascock, Jefferson, Washington6 hr
Aug 23, 11:38 PM EDTSpecial Weather StatementFFCEmanuel52 min
Aug 24, 1:00 PM EDTSpecial Weather StatementFFCDawson, Lumpkin30 min
Aug 24, 1:56 PM EDTSpecial Weather StatementFFCTreutlen34 min
Aug 24, 2:35 PM EDTSpecial Weather StatementFFCDodge25 min
Aug 24, 2:37 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wheeler38 min
Aug 24, 2:42 PM EDTSpecial Weather StatementFFCFayette33 min
Aug 24, 2:43 PM EDTSpecial Weather StatementFFCForsyth, Hall32 min
Aug 24, 2:58 PM EDTSpecial Weather StatementFFCMeriwether32 min
Aug 24, 3:14 PM EDTSpecial Weather StatementFFCButts31 min
Aug 24, 3:16 PM EDTSpecial Weather StatementFFCToombs29 min
Aug 24, 3:29 PM EDTSevere Thunderstorm WarningFFCGilmer, Pickens46 min
Aug 24, 3:35 PM EDTSpecial Weather StatementFFCTelfair25 min
Aug 24, 3:40 PM EDTSpecial Weather StatementFFCPike35 min
Aug 24, 4:18 PM EDTSpecial Weather StatementFFCCoweta27 min
Aug 24, 4:20 PM EDTSpecial Weather StatementFFCClayton25 min
Aug 24, 4:21 PM EDTSpecial Weather StatementFFCUpson24 min
Aug 24, 4:22 PM EDTSpecial Weather StatementFFCJones38 min
Aug 24, 4:24 PM EDTSpecial Weather StatementFFCWilcox36 min
Aug 24, 4:47 PM EDTSpecial Weather StatementFFCCoweta43 min
Aug 24, 4:50 PM EDTSpecial Weather StatementFFCLamar25 min
Aug 24, 4:51 PM EDTSpecial Weather StatementFFCMonroe24 min
Aug 24, 5:00 PM EDTSpecial Weather StatementFFCGordon30 min
Aug 24, 5:01 PM EDTSpecial Weather StatementFFCPutnam29 min
Aug 24, 5:12 PM EDTSpecial Weather StatementFFCGwinnett33 min
Aug 24, 5:17 PM EDTSpecial Weather StatementFFCMonroe43 min
Aug 24, 5:20 PM EDTSpecial Weather StatementFFCTwiggs40 min
Aug 24, 5:25 PM EDTSpecial Weather StatementFFCLamar50 min
Aug 24, 5:34 PM EDTSevere Thunderstorm WarningFFCGwinnett26 min
Aug 24, 5:49 PM EDTSevere Thunderstorm WarningFFCBibb41 min
Aug 24, 7:10 PM EDTSpecial Weather StatementFFCChattahoochee, Dooly, Marion, Schley35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.